Wisconsin, 2015

Flash Flooding in Wisconsin, September 2, 2015

September 2, 2015 · NWS MPX · 2 events in 2 counties and zones

Previous thunderstorms that moved across western Wisconsin during the morning hours of Wednesday, September 2nd, provided a boundary that fired off additional thunderstorms in west central Wisconsin during the early afternoon. These storms continued to develop in a small area that reformed west of Ridgeland in far northwest Dunn County, and drifted east-southeast across northern Dunn and western…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Previous thunderstorms that moved across western Wisconsin during the morning hours of Wednesday, September 2nd, provided a boundary that fired off additional thunderstorms in west central Wisconsin during the early afternoon. These storms continued to develop in a small area that reformed west of Ridgeland in far northwest Dunn County, and drifted east-southeast across northern Dunn and western Chippewa Counties. Rainfall amounts averaged between 3-5 inches across the flooded areas, with locally 6-8 inches near Ridgeland where locals indicated that they hadn't seen this type of flooding in years. One individual could not get out of his driveway due to a flooded creek that ran along his property line. The village of Ridgeland, which is only a few blocks long, had nearly all their roads closed during the height of the flooding.

Flooding was reported on Highway 25, County Roads W and WW near Ridgeland. Several of the roads were damaged around Ridgeland and south to southeast toward the Dunn/Chippewa County line. | |In Chippewa County, County Highway S was closed east of the U.S. Highway 53 due to a washout.

Other roads that were impassable due to washouts in both Dunn and Chippewa Counties:| |Highway F south of Highway N|Highway T & Highway N intersection|Highway Q at 129th St.|Highway S, East of Highway HH|Highway C and State Highway 40

Although most of the heavy rainfall ended by 2 PM CST, runoff continued through the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 2, 12:03 PM CST, 42 minutes earlier.

Area forecast discussion, Sep 2, 12:03 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
103 PM CDT WED SEP 2 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 335 AM CDT WED SEP 2 2015

THE COMBINATION OF AN UPPER LEVEL SHORTWAVE TOGETHER WITH A
SEASONABLY MOIST AIRMASS AND 2000 J/KG OF MUCAPE RESULTED IN AN
AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN MN THIS
MORNING. 15 MINUTE RAINFALL RATES EQUATED OUT TO AROUND 4 INCHES
PER HOUR UNDER THE HEAVIEST CORES...AND FLASH 3HR PRECIP RETURN
PERIODS WERE 50 TO 100YRS ACROSS WESTERN MN. FORTUNATELY THE
SYSTEM HAS PICKED UP A BIT OF SPEED SO NOT ANTICIPATING ANY HYDRO
PROBLEMS.

THE HIRES MODELS ALL ARE IN AGREEMENT WITH WEAKENING THE SYSTEM
THROUGHOUT THE DAY. THE HRRR/DEVHRRR ARE DOING THE BEST IN TERMS OF
TIMING...SO TRENDED THIS MORNINGS POPS TOWARD THOSE SOLUTIONS.
GIVEN THAT LINE OF THINKING...ALTHOUGH THE TIMING WAS SPED UP
FROM THE PREVIOUS FORECAST...MAY HAVE TO SHIFT POPS NORTHEAST EVEN
QUICKER AND DRY THE REGION BEHIND THIS MORNINGS PRECIP. TODAY WILL
BE ANOTHER MUGGY DAY WITH THE SAME AIRMASS IN PLACE. DEWPOINTS
WILL ONCE AGAIN HOOVER AROUND 70 DEG...AND AFTERNOON HIGHS WILL BE
IN THE 80S FOR MOST LOCATIONS. TONIGHT MAY HAVE TO INTRODUCE FOG
INTO THE FORECAST IF THE SURFACE WINDS DECOUPLE MORE THAN
CURRENTLY FORECAST.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 335 AM CDT WED SEP 2 2015

THU-FRI...A SHARP TROUGH/RIDGE PATTERN WILL DEVELOP THU INTO THU
NIGHT OVER THE WRN-CENTRAL CONUS WHICH WILL PREVENT ANY SENSIBLE
WX SYSTEMS FROM IMPACTING THE UPR MISS RIVER VALLEY REGION...
KEEPING RAINFALL OVER THE ACTIVE PAC NW AND NRN ROCKIES ALONG WITH
THE 4-CORNERS REGION. FOR THE MID-UPR MISS RIVER VALLEY...INCRG H5
HEIGHTS ALONG WITH A PROLONGED DEEP PLUME OF MOISTURE FROM THE
GOMEX WILL SPELL WARM/HUMID CONDITIONS FOR THE END OF THE WORKWEEK
AS HIGHS INCRS TO THE UPR 80S TO ARND 90 AND HEAT INDEX VALUES
CLIMB THROUGH THE 90S.

SAT-SUN...THE UPR RIDGE WILL SHIFT E INTO THE GREAT LAKES/OHIO
VALLEY/MID-ATLANTIC REGIONS WHILE A CUTOFF LOW SWINGS INTO THE
NRN CALIFORNIA COAST. WITH ALL LARGE-SCALE FEATURES SHIFTING
EWD...THIS PUTS A TRANSITIONAL MERIDIONAL FLOW OVER THE CENTRAL
CONUS...OPENING THE DOOR TO A PERIOD OF ACTIVE WEATHER FOR THE
WEEKEND. THE CUTOFF LOW WILL HOLD ITS FORM AND JUMP OVER THE NRN
INTERMOUNTAIN REGION AND NRN ROCKIES TO THE NRN PLAINS SAT THRU
SUN...HELPING AID CYCLOGENESIS IN ADVANCE OF ITS PATH. WITH A
DEVELOPING LOW PRES SYSTEM...DEEP SWLY FLOW...PLENTY OF MOISTURE
AND SUPPORT FROM ALOFT...PERIODS OF SHWRS/TSTMS CAN BE EXPECTED
FROM EARLY SATURDAY THRU SUN NIGHT. NOT LOOKING FOR MUCH...IF
ANYTHING...IN THE WAY OF SEVERE WX AS PARAMETERS ARE NOT FAVORABLE
FOR SUCH. HOWEVER...PWATS APPROACHING 2 INCHES WITHIN AN ATMOS
CAPABLE OF PROMOTING HIGH PRECIP EFFICIENCY MAY WELL MAKE FOR
PERIODS OF HEAVY RAIN AND LOCALIZED FLOODING. AS FOR TEMPS...
WARM/HUMID CONDITIONS WILL REMAIN IN PLACE WITH HIGHS STILL IN THE
80S AND HEAT INDEX VALUES INTO THE 90S.

MON-TUE...A MORE VERTICALLY STACKED LOW PRES CENTER FROM BOTH THE
AFOREMENTIONED CUTOFF UPR LOW AND DEVELOPING SFC LOW WILL LOCATE
ITSELF OVER SRN MANITOBA PROVINCE BY MIDDAY MON...WITH ITS
TRAILING CDFNT HAVING BEEN PUSHED THRU THE AREA. THIS WILL ALLOW A
MORE WNW-ESE FLOW ALOFT TO DEVELOP...BRINGING IN COOLER AND MORE
STABLE AIR TO THE REGION WITH SFC HIGH PRES. COOLER/DRIER AIR WILL
THEN TAKE UP RESIDENCE OVER THE AREA FOR THE EARLY PART OF NEXT
WEEK WITH LITTLE TO NO CHANCES FOR PRECIPITATION. HIGHS WILL DROP
BACK INTO THE 70S WITH LOWS IN THE 50S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 103 PM CDT WED SEP 2 2015

SIGNIFICANT CHANGES INCLUDE ADDING A LOT MORE MVFR FOR A FEW HOURS
THIS AFTERNOON...AND THEN IFR LATE TONIGHT. STORMS LAST NIGHT AND
THIS MORNING HAVE KEPT THE MAIN BOUNDARY SOUTH OF OLIVIA...
GLENCOE... LAKEVILLE AND RED WING. MOST MODELS SUGGEST THIS WILL
REMAIN NEARLY STATIONARY THROUGH TONIGHT. THUS MUCH OF THE AREA
WILL HAVE LIGHT E TO SE WINDS. ABUNDANT LOW LEVEL MOISTURE IN
PLACE SO IT APPEARS THAT MVFR AND IFR CEILINGS ARE LIKELY LATER
TONIGHT FOR ALL BUT THE SOUTHERN 1/4 OF THE AREA.

KMSP...
FRONT WAS SOUTH OF LAKEVILLE AS OF 18Z AND WILL LIKELY REMAIN
SOUTH OF KMSP THROUGH MIDDAY THURSDAY. CURRENT MVFR FORMED AFTER A
LITTLE BIT OF HEATING LATE THIS MORNING...AND HAS SOME CELLULAR
CHARACTERISTICS... THEREFORE IT SHOULD SCATTER OUT LATE THIS
AFTERNOON OR EARLY EVENING. LIGHT ESE WINDS AND ABUNDANT MOISTURE
MEAN THAT IFR CEILINGS WILL LIKELY DEVELOP LATER TONIGHT... WITH
CONDITIONS NOT IMPROVING UNTIL LATE THURSDAY MORNING WHEN FRONT
LOOKS LIKE IT SHIFTS NORTHWARD.

/OUTLOOK FOR KMSP/
FRI...VFR. WIND S AT 10G20KT.
SAT...VFR WITH MVFR AND SHRA/TSRA POSSIBLE. WIND S AT 10G20KT.
SUN...VFR WITH MVFR/IFR TSRA POSSIBLE EARLY. WIND S AT 15G20KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...JPC
AVIATION...TDK
Hazardous weather outlook, Sep 2, 11:42 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1242 PM CDT WED SEP 2 2015

WIZ014>016-023>028-031745-
POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1242 PM CDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS AND POCKETS OF HEAVY RAIN WILL CONTINUE
TO SHIFT EAST OVER WESTERN WISCONSIN THIS AFTERNOON. SEVERE
WEATHER IS NOT EXPECTED. HOWEVER...RAINFALL RATES MAY AT TIMES
EXCEED 2 INCHES PER HOUR...POSSIBLY LEADING TO LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS AND PERIODS OF HEAVY RAINFALL RETURN FRIDAY NIGHT
THROUGH SUNDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER IS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>070-073>078-082>085-091>093-031745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1242 PM CDT WED SEP 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS AND PERIODS OF HEAVY RAINFALL RETURN FRIDAY NIGHT
THROUGH SUNDAY NIGHT. THE POTENTIAL FOR SEVERE WEATHER IS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BORGHOFF

In the hours before

Local storm report, Sep 2, 6:47 AM CST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 AM CDT WED SEP 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ESE MANKATO           44.16N 93.95W
09/02/2015  E2.60 INCH       BLUE EARTH         MN   PUBLIC

            RELAYED VIA TWITTER.

&&

MKM
Local storm report, Sep 2, 6:53 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
753 AM CDT WED SEP 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 WNW NEW ULM           44.32N 94.50W
09/02/2015  M2.21 INCH       BROWN              MN   AWOS

            REPORTED AT NEW ULM AIRPORT

&&

MKM
Local storm report, Sep 2, 6:57 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
757 AM CDT WED SEP 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HEAVY RAIN       1 NW NEW ULM            44.32N 94.48W
09/02/2015  M2.31 INCH       BROWN              MN   COCORAHS

&&

MKM
Local storm report, Sep 2, 7:43 AM CST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
843 AM CDT WED SEP 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HEAVY RAIN       LUCAN                   44.41N 95.41W
09/02/2015  M2.55 INCH       REDWOOD            MN   COCORAHS

&&

MKM
Local storm report, Sep 2, 11:34 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1234 PM CDT WED SEP 2 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       WABASSO                 44.40N 95.25W
09/02/2015  M4.20 INCH       REDWOOD            MN   PUBLIC

            REPORTED VIA TWITTER

&&

MKM
Special weather statement, Sep 2, 11:38 AM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1238 PM CDT WED SEP 2 2015

WIZ014-015-023-025-027-021930-
ST. CROIX-DUNN-POLK-BARRON-CHIPPEWA-
1238 PM CDT WED SEP 2 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

ST. CROIX...DUNN...POLK...BARRON...CHIPPEWA...

AT 1232 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER SOUTHERN POLK...SOUTHERN BARRON....NORTHERN
DUNN...NORTHEAST ST CROIX AND NORTHWEST CHIPPEWA COUNTY.  RADAR
RAINFALL ESTIMATES OF 3 TO 4 INCHES HAVE ALREADY OCCURRED ACROSS
NORTHERN DUNN COUNTY THIS MORNING.  RAINFALL RATES OF 2 TO 3 INCHES
AN HOUR ARE OCCURRING IN THE HEAVY RAIN AREA.

ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS POSSIBLE THROUGH 3 PM.

LOCATIONS IMPACTED INCLUDE...BLOOMER...CHETEK...CLEAR LAKE...
CLAYTON...NEW AUBURN... PRAIRIE FARM...DALLAS...RIDGELAND...FOREST
...SAND CREEK AND DEER PARK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 53 BETWEEN MILE MARKERS 110 AND 127.
 U.S. HIGHWAY 61 NEAR MILE MARKER 165.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4501 9158 4513 9227 4523 9254 4535 9255
      4529 9128
TIME...MOT...LOC 1732Z 180DEG 0KT 4512 9187

DWE

The radar

The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Dunn

When
September 2, 12:45 PM CST to 4:00 PM CST
Where
Dunn County, 5.23 mi N of Connorsville to 2.5 mi NNE of Downing
Cause
Heavy Rain
Reported by
County Official
Coordinates
45.205, -92.116

Local county officials, trained observers and the general public indicated widespread flooding across portions of northern Dunn County. Numerous roads were either closed or partially closed during the height of the flood event. The village of Ridgeland was inundated with flood waters, and some roads were impassable. Rainfall reports in the area had averaged between 4 to 6 inches, with locally 8 inches near Ridgeland.

Specifically, flooding was reported on Highway 25, County Roads W and WW near Ridgeland. Other parts of Dunn County, including Highway Q at 129th St, and Highway S, east of Highway HH, were closed.

Several of the roads were damaged around Ridgeland and south to southeast toward the Dunn/Chippewa County line.

Flash Flood, Chippewa

When
September 2, 2:30 PM CST to 4:15 PM CST
Where
Chippewa County, 1.39 mi SW of Bateman to 3.44 mi WSW of Eagleton
Cause
Heavy Rain
Reported by
County Official
Coordinates
44.915, -91.290

Local county officials, trained observers, and the general public indicated widespread flooding across portions of northwest and western Chippewa County as locally 4 to 6 inches of rain fell in less than 3 hours. Several roads were closed during the height of the storm, plus the city of Chippewa Falls had some problems with flooded roadways. In addition, five feet of water was reported in the basement of one residence in Chippewa Falls and at St. Joseph's Hospital in Chippewa Falls. In addition, County Highway S was closed east of the U.S. Highway 53 due to a washout. Other roads in Chippewa county, including Highway C and State Highway 40, and Highway T at the Highway N intersection, were closed due to flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593747, 593748.